×

A tree of approximation constants analogous to those of Markov’s diophantine equation. (Un arbre de constantes d’approximation analogue à celui de l’équation diophantienne de Markoff.) (French) Zbl 0924.11057

To each triplet of positive integers solving \(m^2 + m_{1}^2 + m_{2}^2 = 4 m m_1 m_2 - m\), the author naturally associates a quadratic form over the rationals. For each \(\theta\), the usual related constant of diophantine approximation is \(C(\theta) = \lim \inf_q | | q \theta| | \). A main result of the paper is that if \(\theta\) is a root (in the standard manner) of one of the aforementioned forms, then \(C(\theta) = m/\sqrt{16 m^2 - 4}\). Furthermore, there exist uncountably many irrational \(\alpha\) such that \(C(\alpha) = 4\). This paper builds upon previous work of the author, especially [Ann. Fac. Sci. Toulouse Math. 6, 127-141 (1997; Zbl 0882.11020)] and T. Cusick’s [Aequ. Math. 46, 203-211 (1993; Zbl 0813.11013)] completion of the author’s earlier treatments of solutions of this and related generalized Markoff equations.

MSC:

11J06 Markov and Lagrange spectra and generalizations
11D25 Cubic and quartic Diophantine equations
PDF BibTeX XML Cite
Full Text: DOI Numdam EuDML EMIS

References:

[1] Cassels, J.W.S., An introduction to diophantine approximation. Cambridge Tracts in Mathematics and Mathematical Physics, No. 45, Cambridge University Press, New-York, 1957. · Zbl 0077.04801
[2] Colliot-Thélène, J.L., Les grands thèmes de François Châtelet. Enseig. Math.(2) 34 (1988), no. 3-4, 387-405. · Zbl 0678.01008
[3] Cusick, T.W., On Perrine’s generalized Markoff equation. Aequationes Mathematicae46 (1993), 203-211. · Zbl 0813.11013
[4] Cusick, T.W. and Flahive, M.E., The Markoff and Lagrange spectra. Mathematical surveys and monographs, 30. American Mathematical Society, Providence, RI, 1989. · Zbl 0685.10023
[5] Markoff, A.A., Sur les formes quadratiques binaires indéfinies. Math. Ann.6 (1879), 381-406; Math Ann.17 (1880), 379-399. · JFM 11.0147.01
[6] Perrine, S., Approximation diophantienne (Théorie de Markoff). Thèse présentée à l’Université de Metz (décembre 1988).
[7] Perrine, S., Sur une généralisation de la théorie de Markoff. J. Number Theory37 (1991), 211-230. · Zbl 0714.11039
[8] Perrine, S., Sur des équations diophantiennes généralisant celle de Markoff. Ann. Fac. Sci. Toulouse Math.(6) 6 (1997), no. 1, 127-141. · Zbl 0882.11020
[9] Schmidt, A.L., Minimum et quadratic forms with respect to fuchsian groups (I). J. Reine Angew. Math.286/287 (1976), 341-348. · Zbl 0332.10015
[10] Segre, B., Arithmetic upon an algebraic surface. Bull. Amer. Math. Soc.51 (1945), 152-161. · Zbl 0061.07105
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.